Clinical Presentation Of The Abuse Of Insulin: Hypoglycaemic Coma And Aspiration Pneumonia In Non-Professional Bodybuilders

Ivica Petrovic, Sara Petrovic, Katarina Vujanac, Marina Petrovic, Zorica Lazic
2015 Serbian Journal of Experimental and Clinical Research  
The use of medications that improve the physical performance of an individual represents a very serious worldwide health problem. The abuse of these medications is increasing. Herein, we describe a patient, at the age of 20, who was hospitalized due to loss of consciousness and difficulty breathing. At admission, the patient was unconsciousness, tahi-dyspnoic, and had a pale complexion and an athletic build. In gas analyses, extremely low saturation was observed, followed by acidosis, heavy
more » ... acidosis, heavy hypoxia with normocapnia, higher lactates, hypocalcaemia and severe hypoglycaemia. The patient was treated with a hypertonic solution of glucose and intubated, with the aspiration of sanious content from the respiratory tract. After treatment, the patient woke from coma but was very confused. In the first 6 hours of hospitalization, severe hypoglycaemia occurred several times, despite the continuous administration of glucose. Due to the growth of inflammatory syndrome since the first day of hospitalization, the patient was kept in the hospital for treatment along with the administration of antibiotic treatment. On the fourth day of hospitalization, the patient stated that for the last year, he had been taking testosterone at a dose of 1 g a week, as well as tamoxifen pills and 15 i.j. of fast-acting human insulin (Actrapid®) daily for their combined anabolic effect. Hypoglycaemic coma, caused by the abuse of insulin, represents a severe complication in patients, which can be followed by confusion, a slowed thinking process, the weakening of cognitive functions and even death. It is necessary to invest great efforts into the prevention of the purchase of these medications via the Internet or on the black market for purposes of abuse in order to prevent such serious and life-threatening complications.
doi:10.1515/sjecr-2015-0049 fatcat:6nza7hcnl5fblijuchv52ucoo4